Choice on the simplex domain

Walter Bossert, Hans Peters*

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review


One unit of a good has to be divided among a group of agents who each are entitled to a minimal share, and these shares sum up to less than one. The associated set of choice problems consists of the unit simplex and all its full-dimensional subsimplices with the same orientation. We characterize all choice rules that are independent of irrelevant alternatives, continuous, and monotonic; the last condition means that if an agent receives its minimal share and that share increases, then no other agent benefits. In line with Kibris (2012) we show that these rules are rationalizable and representable by a real-valued function. On the issue of rationalizability, we also consider weakenings of our conditions. In particular, we show that in general, excluding cycles of any fixed length does not imply the strong axiom of revealed preference, that is, the exclusion of cycles of any length. For continuous three-agent choice rules, however, excluding cycles of length three implies the strong axiom of revealed preference.
Original languageEnglish
Pages (from-to)63-72
Number of pages10
JournalJournal of Mathematical Economics
Publication statusPublished - Oct 2019


  • Choice rules
  • Simplex domain
  • Rationalizability
  • Representability

Cite this